Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 30, 2020, 3:06 PM CDT for 11 counties in South Dakota. It took effect at Oct 31, 2020, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 3:06 PM CDT (20:06 UTC)
- In effect from
- Oct 31, 2020, 1:00 PM CDT
- Expired
- Oct 31, 2020, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279 WWUS73 KFSD 302006 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 306 PM CDT Fri Oct 30 2020 SDZ038-039-050-052>054-057>059-063-064-311100- /O.NEW.KFSD.WI.Y.0020.201031T1800Z-201101T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 306 PM CDT Fri Oct 30 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts of 40 to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 1 PM to 8 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
3 follow-up statements
049 WWUS73 KFSD 310925 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 425 AM CDT Sat Oct 31 2020 SDZ038-039-050-052>054-057>059-063-064-312200- /O.CON.KFSD.WI.Y.0020.201031T1800Z-201101T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 425 AM CDT Sat Oct 31 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
744 WWUS73 KFSD 312047 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 347 PM CDT Sat Oct 31 2020 SDZ038-039-050-052>054-057>059-063-064-010100- /O.CON.KFSD.WI.Y.0020.000000T0000Z-201101T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 347 PM CDT Sat Oct 31 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts of 40 to 50 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
161 WWUS73 KFSD 010053 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 753 PM CDT Sat Oct 31 2020 SDZ038-039-050-052>054-057>059-063-064-010200- /O.EXP.KFSD.WI.Y.0020.000000T0000Z-201101T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 753 PM CDT Sat Oct 31 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... While winds will continue to gust as high as 30-40 mph at times thru the evening hours, values should largely remain below advisory criteria. Winds will gradually diminish thru the overnight hours. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 30, 12:56 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 30, 12:56 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1256 PM CDT Fri Oct 30 2020 .SHORT TERM...(Today through Saturday) Issued at 425 AM CDT Fri Oct 30 2020 Early this morning, warm air advection-induced mid level stratus persists along and east of the Buffalo Ridge. As the weak mid level wave progresses east, expect this deck to continue to thin along the west edge. Although this disturbance did produce light snow earlier tonight, this has ceased. The associated weak surface trough will gradually slide through central SD and eastern NE this morning with no noteworthy impacts other than subtle wind shifts west of the James River Valley. No significant weather impacts expected today. Slightly warmer than Thursday with highs in the 40s to 50s, near average values for this time of year. Southerly return flow prevails by afternoon with weak warm air advection and ridging aloft, ahead of a low pressure system ejecting from the Canadian Rockies today. Latest guidance raises highs a few degrees, but with more sun than previously expected and a favorable pattern, see potential for highs to be nudged even a few degrees further into the 50s across south central SD. Another cool night tonight with lows near to above the freezing mark. Expect breezy southerly winds overnight as the sfc pressure gradient strengthens ahead of an approaching cold front, draped into the Central U.S. from the aforementioned system trekking across the Canadian Prairie. Southwesterly low level jet enhancement just ahead of the front will set up downslope-enhanced southwest winds lee of the Buffalo Ridge in MN. This would mainly affect Lincoln, Lyon, and Murray counties late tonight through early Saturday. HREF mean wind gusts suggest gusts up to 40 mph, highest 3am-7am Saturday. The approaching cold front is expected to track through the forecast area Saturday morning. Northwest winds will ramp up considerably on Saturday afternoon and early evening with the strong momentum push associated with the upper trough digging in behind the front. This will produce sustained winds of 15-30 mph, strongest along and west of the James River Valley in SD where gusts into the 40s mph are expected, and on the lighter side further east. Currently have high temperatures on Saturday as slightly warmer than Friday, but this is uncertain. Despite strong mixing, the timing of the post-frontal cold air advection has potential to disrupt diurnal heating via mixing. In short, high temperatures may end up being lower than currently forecast, and gusty northwest winds won't make it feel particularly warm for any evening activities. Temperatures will once again plunge below the freezing mark Saturday night, but winds will weaken very slowly overnight. .LONG TERM...(Sunday through Thursday) Issued at 425 AM CDT Fri Oct 30 2020 Main focus for the extended period is continued dry weather with a warming trend and no significant impactful weather. Sunday will be notably cooler than Saturday as surface high pressure and subzero 850mb air lingers in the region. Expect weakening winds and another day of high temperatures below normal values for this time of year. Monday through Wednesday should bring much warmer, continued dry weather to the region as strong upper ridging builds into the Central U.S. Strong warm air advection ahead of a disturbance tracking through the Canadian Prairie will warm high temperatures 15- 20 degrees from Sunday to Monday. For Tuesday and Wednesday, continued warming aloft with 850mb temperatures exceeding the 90th percentile of NAEFS guidance and southerly flow should bring highs well into the 60s and perhaps the 70s. Raised high temperatures toward the 75th percentile of model guidance to account for the good agreement in this pattern shift to temperatures above normal values for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM CDT Fri Oct 30 2020 Light southeast winds are expected through this afternoon and evening. Overnight, winds a couple thousand feet above the surface will become very strong, with a robust southerly LLJ. Overnight wind shear of 40 to 50 kt is likely within the lowest 2000 ft through sunrise. From sunrise through the late morning hours, a cold front pushes through from west to east shifting winds to northwesterly. This front enhances mixing bringing widespread afternoon surface winds of 25 to 30 mph sustained, gusting 40 to 45 mph. These winds continue through sunset. No precipitation or fog is expected over the next 24 hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...VandenBoogart
Hazardous weather outlook, Oct 30, 4:32 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 432 AM CDT Fri Oct 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-097-098-NEZ013-014- SDZ038>040-050-052>071-310945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Pipestone-Rock- Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 432 AM CDT Fri Oct 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northwest wind gusting up to 40 mph are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-310945- Lincoln-Lyon-Murray- 432 AM CDT Fri Oct 30 2020 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Today and tonight. Southwest wind gusts up to 40 mph are possible late tonight through early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northwest wind gusting up to 40 mph are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.